Kansas, 2011

Hail in Kansas, May 11, 2011

May 11, 2011 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced less than 1 inch diameter hail during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced less than 1 inch diameter hail during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:49 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 11, 2:49 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT WED MAY 11 2011

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES CENTER AROUND SEVERE THUNDERSTORM POTENTIAL
THIS EVENING AND THE PRECIPITATION CHANCES THROUGH THURSDAY NIGHT.

THIS MORNINGS UPPER AIR ANALYSIS SHOWED A DEEP CLOSED 500 MB LOW
OVER SOUTHWEST COLORADO. JET LEVEL ANALYSIS SHOWED A 90 KNOT SPEED
MAX OVER EASTERN COLORADO. THIS FEATURE ALONG WITH A WEAK
SHORTWAVE TROUGH ROTATING UP OUT OF SOUTHEAST NEW MEXICO OVERNIGHT
HELPED FOCUS AND SUSTAIN A COUPLE OF MCS'S OVER WEST TEXAS
OVERNIGHT. SOME OF THIS ROLLED UP THROUGH SOUTHWEST KANSAS THIS
MORNING AND BROUGHT SOME RAIN ALONG WITH A FEW STRONG TO SEVERE
THUNDERSTORMS TO SOUTHWEST KANSAS. SUBSIDENCE BEHIND THE SHORTWAVE
ALONG WITH A LOT OF CONVECTIVE DEBRIS HAS STABILIZED THE ATMOSPHERE
ACROSS MUCH OF SOUTHWEST KANSAS THIS AFTERNOON AND CAUSED A
DRYLINE OVER SOUTH CENTRAL KANSAS TO BECOME MORE DIFFUSE. A SURFACE
LOW HAS BEEN SITTING NEARLY STATIONARY OVER SOUTHEAST COLORADO
WITH A STATIONARY FRONT EXTENDING NORTHEAST THROUGH WESTERN
KANSAS. A SECONDARY DRYLINE, FOLLOWED CLOSELY BY A PACIFIC COLD
FRONT WAS LIFTING UP INTO FAR SOUTHWEST KANSAS SOUTHEAST OF THE
LOW WHILE A POLAR FRONT WAS PUSHING SOUTH THROUGH COLORADO WEST OF
THE LOW. WARM DRY AIR OVER NEW MEXICO HAD PUSHED BACK INTO FAR
SOUTHWEST KANSAS WHICH WAS BRINGING RED FLAG CONDITIONS BACK INTO
THE STATE.

FOR THIS EVENING THE LOW IS EXPECTED TO TRACK NORTHEAST INTO WEST
CENTRAL KANSAS WHILE THE STATIONARY FRONT LIFTS SLOWLY NORTH. THE
PACIFIC FRONT SHOULD CONTINUE TO WRAP AROUND THE SOUTHEAST PART OF
THE LOW OVER SOUTHWEST KANSAS. BACKING FLOW OVER SOUTH CENTRAL
KANSAS WAS HELPING DEWPOINTS TO RECOVER SOMEWHAT IN THAT AREA. THE
RUC SHOWS THIS THROUGH THE EARLY EVENING HOURS. THIS PART OF THE
CWA WILL LIKELY HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS TO
DEVELOP ESPECIALLY AS A JET SEGMENT SPREADS OUT INTO WESTERN
KANSAS AND PUTS THAT AREA UNDER THE RIGHT ENTRANCE REGION. NOT
REAL EXCITED ABOUT VERY MUCH STORM DEVELOPMENT THIS EVENING BUT
WILL HOLD ON TO SOME CHANCE POPS THROUGH THE EARLY EVENING HOURS.
THINK THAT STORMS DEVELOPING OVER SOUTHEAST COLORADO WILL FADE
ONCE THE SUN GOES DOWN BUT WE COULD SEE A FEW STORMS MAKE IT INTO
SOUTHWEST KANSAS EARLY THIS EVENING. ONCE THE PACIFIC COLD FRONT
MOVES IN IT SHOULD PUT AN END TO THE RED FLAG CONDITIONS.

ON THURSDAY THE UPPER LOW IS FORECAST TO MOVE EAST OVER WESTERN
KANSAS. WILL KEEP SOME CHANCE TO SLIGHT CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS GOING WITH THE BEST CHANCES OVER THE NORTHERN
PART OF THE CWA. WITH THE UPPER LEVEL COLD CORE OVERHEAD THERE
COULD BE SOME SUFFICIENT INSTABILITY TO GET A FEW HAIL STORMS TO
DEVELOP.

NORTHERLY FLOW IN THE LOWER LEVELS WILL BE INCREASING DURING THE
DAY ACROSS WESTERN KANSAS. WIND COULD REACH ADVISORY CRITERIA OVER
FAR WESTERN KANSAS DURING THE AFTERNOON. LATER SHIFTS WILL NEED TO
KEEP AN EYE ON THIS. ON FRIDAY THE UPPER LOW KICKS OFF TO THE EAST
WITH STRONG NORTHERLY WINDS PUSHING COOLER AIR INTO THE REGION.
PRECIPITATION CHANCES WILL DIMINISH AS THE LOW MOVES OUT BUT
TEMPERATURES WILL BE MOSTLY IN THE 60S.

DAYS 3-7...

THE ECMWF/GFS AND GEM ALL HAVE SOME SYNOPTIC SIMILARITIES THAT WILL
LEND TO A REASONABLE AMOUNT OF CONFIDENCE ON SOME FORECAST ELEMENTS
IN THE MEDIUM RANGE. TOWARD THE END OF THE MEDIUM RANGE THERE BEGINS
TO BE A SLIGHTLY LARGER AMOUNT OF DISCREPANCIES AMONGST THESE
NUMERICAL SOLUTIONS.

PROBABLY PARTLY DUE TO THE INTENSE LOW OFF THE BRITISH COLUMBIA
COAST DURING THIS TIMEFRAME, THE LOW PRESSURE PATTERN IN THE CENTRAL
PART OF THE COUNTRY DOES NOT BECOME PROGRESSIVE IN IT TRANSITION
EASTWARD. BY THIS WEEKEND THE GREAT PLAINS LOW TRANSITIONS INTO A
BROAD AREA OF LOW MID LEVEL HEIGHTS ACROSS THE MISSISSIPPI VALLEY
INTO THE NORTHERN GREAT PLAINS. A RELATIVELY SEASONABLY COOL
AIRMASS SHOULD ROTATE SOUTHWARD OUT OF THE CENTRAL CANADIAN PRAIRIE
PROVINCES BY LATE IN THE WEEK, WITH 850 MB LEVEL TEMPERATURES WHICH
WILL BE ENTRENCHED ACROSS THE AREA THROUGH SUNDAY NIGHT. THE MODELS
INDICATE MID LEVEL HEIGHT RIDGING BEGINNING TO DEVELOP BY MONDAY,
WHICH SHOULD RESULT IN WARMER BOUNDARY LAYER AIR ACROSS THE TEXAS
PANHANDLE AND THROUGH FAR SOUTHWEST KANSAS AND EASTERN COLORADO.
ADDITIONALLY, ANOTHER CHANCE FOR PRECIPITATION EXISTS BY THE LATE
MONDAY THROUGH WEDNESDAY TIMEFRAME AND THE UPPER LOW BEGINS TO CARVE
INTO THE WESTERN STATES. AT THIS POINT IT LOOKS LIKE PLENTY OF UPPER
LEVEL DEFORMATION AND MID LEVEL FRONTOGENESIS SHOULD BE POSSIBLE
ACROSS THE CENTRAL PLAINS, AND WE HAVE GONE AHEAD WITH THE INCLUSION
OF RAIN AND THUNDERSTORMS CHANCES FOR DAY 7.

&&

.AVIATION...

WE HAVE REMOVED THUNDERSTORMS FROM TERMINALS AT GCK AND DDC FOR LATE
THIS AFTERNOON AND EVENING, AS A SIGNIFICANT ROUND OF MORNING
THUNDERSTORMS HAS SIGNIFICANTLY CHANGED THE THERMODYNAMIC
ENVIRONMENT ACROSS SOUTHWEST KANSAS. THE BEST CHANCE NOW APPEARS
FARTHER NORTH ACROSS NORTH CENTRAL KANSAS ALONG A WARM FRONTAL
BOUNDARY LATER IN THE AFTERNOON AND EVENING. AS A RESULT, WE'VE
MAINTAINED A TEMPO GROUP AT HYS FOR TSRA/CB. AS SURFACE CYCLOGENESIS
CONTINUES THROUGH THIS EVENING, SURFACE WINDS WILL BECOME NORTHERLY
AND ACROSS THE AREA BY EARLY THURSDAY WITH SOME POTENTIAL FOR MVFR
STRATUS CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  70  42  66 /  10  20  20   0
GCK  46  60  40  65 /  20  20  10   0
EHA  44  65  40  67 /  20  20   0   0
LBL  46  67  42  67 /  10  10  10   0
HYS  50  66  42  62 /  40  50  30  10
P28  52  74  46  66 /  30  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ061>063-074>076-084>086.

&&

FN02/33/33
Hazardous weather outlook, May 11, 11:34 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 PM CDT WED MAY 11 2011

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1234 PM CDT WED MAY 11 2011 /1134 AM MDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 4 PM
GENERALLY EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL UP TO TENNIS
BALL SIZE AND FREQUENT LIGHTNING. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE ESPECIALLY AROUND WAKEENEY, HAYS AND LACROSSE.

GUSTY SOUTHWEST WINDS AND LOW HUMIDITY ARE EXPECTED TO DEVELOP
OVER FAR SOUTHWEST KANSAS GENERALLY WEST OF HIGHWAY 83. THESE
CONDITIONS SHOULD RAPIDLY DRY OUT VEGETATION AND INCREASE THE
THREAT FOR WILDFIRES THROUGH THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON EAST OF A LINE FROM WAKEENEY
TO KINSLEY AND COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 11, 4:26 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT WED MAY 11 2011

KSZ063-064-077-078-112315-
FINNEY-FORD-GRAY-HODGEMAN-
526 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWELL...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY...NORTHWESTERN FORD
AND SOUTHWESTERN HODGEMAN COUNTIES...INCLUDING THE CITY OF HOWELL...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3811 10041 3810 9984 3767 10003 3767 10031
TIME...MOT...LOC 2226Z 180DEG 30KT 3776 10015

JJOHNSON

The radar

The Dodge City radar (KDDC), 13 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
May 11, 4:29 PM CST
Where
Ford County, 3.88 mi E of Howell
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -100.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326517.